Rare Tragic Reaction to Infliximab

A recent post on the pediatric GI Listserv pointed out a troubling case report: “Fatal Central Nervous System Disease Following First Infliximab Infusion in a Child With Inflammatory Bowel Disease,” FM. Baumer et al; Pediatric Neurology 2016; 57: 91-94.

“A seven-year-old boy diagnosed with ulcerative colitis and primary sclerosing cholangitis received infliximab. Six hours following his uneventful infusion, he awoke with headache and emesis and rapidly became obtunded…Cranial computed tomography revealed hypodense lesions in the cerebral hemispheres, cerebellum, and pons accompanied by hemorrhage…Within four days he met criteria for brain death.”

The authors note that “the close temporal association between our patient’s presentation and the infliximab infusion raises concern for a drug-related cause for his cerebral injury.” While this case report is terribly sad, severe and fatal reactions can unfortunately be encountered with a wide range of medications, including commonly used antibiotics.

My take: Thus, while the vast majority of pediatric patients with inflammatory bowel disease will benefit from infliximab therapy, there are rare tragic outcomes.  img_3954

 

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s